Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2002, 11:59 PM CDT for Logan County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2002, 11:59 PM CDT (04:59 UTC)
- Expired
- Jun 21, 2002, 12:30 AM CDT
- In force
- 31 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Logan County, NE
The radar
The North Platte radar (KLNX), 39 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 12:20 AM CDT | Hail 2 | Stapleton, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1486 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 210459 SVRLBF NEC113-210530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1159 PM CDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA... * UNTIL 1230 AM CDT... * AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM WEST CENTRAL LOGAN COUNTY TO EAST CENTRAL LOGAN COUNTY...OR ALONG A LINE EXTENDING FROM 28 MILES NORTHWEST OF ARNOLD TO 14 MILES NORTHWEST OF ARNOLD...MOVING NORTH AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER FARM AND RANGELANDS OF NORTHERN LOGAN COUNTY OVER FARM AND RANGELANDS OF EXTREME NORTHEASTERN LOGAN COUNTY IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4154 10069 4153 10028 4172 10028 4172 10069 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:37 PM CDT, 10 hours 22 minutes earlier.
Area forecast discussion, Jun 20, 1:37 PM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 137 PM CDT THU JUN 20 2002 ...PRECIP POTENTIAL TONIGHT...WARMUP FOR THE WEEKEND THE MAIN FCST CHALLENGES... WATER VAPOR IMAGERY A BIT HECTIC ACROSS THE CENTRAL U.S. WITH LINGERING CONVECTIVE CLUSTERS. APPEARS THAT A FAIRLY DECENT SHORT WAVE TROF IS MOVING NEWD INTO SC CO AT 18Z WHICH IS SUPPORTED IN THE ETA WITH SOME DIVERGENCE ALOFT. REMNANTS OF CONVECTIVE CLUSTER PUSHING INTO ERN CWA WITH LOW RAINFALL AMOUNTS. FRONTAL BOUNDARY LOCATED FROM NEAR OMA TO S OF EAR TO BTWN HLC AND MCK AS OF 17Z... BUT BY 18Z HAD MVD THRU IML AND MCK. KEY TO THE 1ST PERIOD FCST WILL BE HOW FAST ATMOSPHERE ACROSS SWRN NEB CAN RECOVER. CONVECTIVE CLUSTER MOVING INTO CUSTER CO ATTM WILL HAVE SOME SUBSIDENCE LEFT IN THE OGA/LBF AREAS THRU EARLY EVENING. HOWEVER...LATEST TRENDS IN FRONTAL MOVEMENT SEEMS TO SUGGEST THAT AREAS FURTHER S MAY WELL SEE ENOUGH SUN TO MAKE THINGS INTERESTING. WILL WATCH THE MSAS/LAPS SFC MSTR FLUX CONVERGENCE TRENDS TO MAKE FINAL WORDING AJUSTMENT FOR CONVECTION TONIGHT IN THE SW. CONVECTION THAT DEVELOPS FURTHER W WILL TRY TO PUSH E INTO ERN PANHANDLE THIS EVE. AS LOW LEVEL JET DEVELOPS PER THE ETA...BEST LOW LEVEL FORCING WILL BE IN THE NRN MOST COUNTIES THRU THE NIGHT. HEIGHT RISES AND NWD PROGRESSION OF FRONT SHOULD ALLOW CONVECTION TO WANE AFTER MIDNIGHT. FOR THIS EVENING THO...WILL HAVE TO WATCH NERN CO AND SWRN NEBR AS CONVECTION DEVELOPS SINCE BEST CAPE AND DEEP LAYER SHEAR IS LOCATED THERE...HENCE A SUSTAINED UPDRAFT AND SVR POTENTIAL. WILL PUT HIGHEST POPS IN NC FOR BETTER COVERAGE OF STORMS...TRENDING LOWER IN BBW AREA...FURTHEST REMOVED FROM LL FORCING AND BEST THERMODYNAMICS. FRONT PROGGED TO PUSH WELL INTO SD FOR FRIDAY...LEAVING CWA IN SRLY FLOW AT LOW LEVELS AND GENERALLY REMOVED FROM BEST LL FORCING. ETA TRIES TO REDEVELOP CONVECTION IN THE FAR NERN CWA FRI AFTERNOON. NOT SOLD ON THIS SINCE BEST LOW LEVEL FORCING WILL BE N OF THE AREA. HOWEVER...AVN IS SIMILAR TO THE ETA AND WITH POSSIBILITY OF OUTFLOW BOUNDARIES...WILL INCLUDE SMALL POPS IN THE NERN CWA. TEMPS SHOULD BE WELL INTO THE 90S MOST PLACES. ETA MOVES COLD FRONT INTO FAR SWRN SD LATE SATURDAY. UPPER HEIGHTS RISE THO AS DO MID LEVEL TEMPS. GOOD DRYLINE DEVELOPS AS A RESULT OF WRLY WINDS ON THE BOTTOM SIDE OF THE SFC LOW IN SWRN SD... BRINGING DRIER AIR FROM THE HIGHER TERRAIN. SOME WEAK FORCING NOTED ALONG THE DRYLINE IN THE ERN PANHANDLE LATE IN THE DAY SAT...BUT ANY CONVECTIVE DEVELOPMENT SHOULD BE QUITE ISOLATED IF AT ALL... LIKELY WILL JUST SEE AC CLUSTERS NEAR THE DRYLINE WITH NO RAINFALL. SO NO POPS INCLUDED. BEYOND...WONT MAKE MANY CHANGES TO EXTENDED OTHER THAN TO INCLUDE DAY 7. GLOBAL MDL TRENDS ARE ACTUALLY DECENT...WITH THE NRN STREAM REMAINING ACTIVE THRU NEXT WEEK. GLOBAL MDL TRIES TO DEVELOP CONVECTIVE BOMB UNDER UPPER RIDGE TUE/WED...BUT HAVE SEEN THIS BEFORE BUT DOESNT DEVELOP. WILL JUST DOWNPLAY PRECIP MENTION IN OUTER PERIODS. .LBF...NONE. JWS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:23 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 52 min |
| Jun 20, 10:38 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 67 min |
| Jun 21, 1:19 AM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.